A Prescription for Madness
Conspiracy theorist, I am not. However, I have been feeling a bit more paranoid than usual lately. I don't know what's happening exactly, and I know less why I seem to be the only one who thinks something is happening at all. But suffice it to say, there are an awful lot of people around me who are taking one kind of prescription pill or another. What's worse is that they have been filled with hope that these pills hold the key to a healthy and happy life.
And so they wait.
But from my vantage point (which is un-medicated), here's where I see the glitch. Not only are the folks popping these pills not happy, but they now suffer from new problems caused by the drugs themselves.
But they keep swallowing.
What I can't decide though, is who is to blame — the drug companies who fashion the illnesses and then manipulate our most fundamental fears of sickness and death in their not-so-subliminal advertising that inundates us morning, noon and night — or the trigger-happy doctors who write the scripts.
Doesn't anyone else think it is a most egregious act to advertise medicine directly to the consumer? To sell prescriptions? To provide coupons for drugs? To send people to websites to take a quiz where they diagnose themselves online? Have we lost our minds, our senses, our morality?
Don't answer that.
Granted, we have all had some fun at Viagra's expense where the biggest jokes came from the commercials that have a suave, masculine voice warning against the potential dangers of the four-hour (or longer) erection that could result from taking the drug — like that's a bad thing. As if they didn't know that even an outside chance of an über-erection was going to sell more pills.
Personally though, as far as side effects are concerned, I think it's hard to choose which drug to fear most. I would have to say that on top of my list was the anti-inflammatory pill that can make you vomit coffee grinds with every violent heave. But my all time favorite ad was the one that cautioned users to expect a "greasy odiferous discharge." No big surprise, that commercial came off as fast as it went on.
I suppose in the case of Viagra and its brothers, despite the appeal of the never-ending hard-on, the cases of blindness they found linked to the drug in Europe weren't enough to make men appreciate the blood flow they had. Now, I'm not talking about the legitimate cases where the benefits outweigh the risks - where the drug facilitates keeping one's sex life alive. I'm talking about the myriad of fellows who take it for kicks. The fact is that I don't know one guy who can’t get it up (for reasons other than drinking too much) who takes Viagra for valid medical reasons. However, mixed with cocktails and other psychotropic drugs, I understand that it makes for a rather enjoyable evening.
On the other hand, I do have a friend, who was given a prescription for Viagra to offset some sexual side effects, which developed shortly after she (yes, she) was given an antidepressant to alleviate minor symptoms of irritability and sadness associated with her menstrual cycle.
It all started one Sunday when she was laying on her couch in a suicidal state after two weeks of ingesting a small white pill. At first blush, I found myself asking, "Isn't that pill supposed to be an antidepressant?" Naturally, the operative word here for me was "anti." I couldn't help but notice that her sudden desire to actually take her own life was not boding well for this drug, nor was it a sign that her depression was improving. All she had had was a little PMS each month, for God's sake.
I don't know, a few days of feeling a little off, maybe slightly more emotional than usual, a condition endured by women for centuries, or having a newfound desire to bleed out, never to wake up again? Unfortunately, if our medical establishment has it their way, the answer will continue to be the same. Keep swallowing.*
What happened was, my friend's doctor had placed her on 90 milligrams of the drug right out of the gate -- no tests, no analysis, no nothing. His wall was decorated with elegantly framed degrees, although oddly enough, none had the words "psychology," "psychiatry" or "OBGYN" written anywhere on them. Perhaps he too was sold from watching the latest advertising campaign.
Needing to now get out of this mess, my friend went to another doctor who was indeed a shrink - a psycho-pharmacologist to be exact. He was not surprised at all that she had thoughts of cutting her skull open with a kitchen knife because as he put it, "Well of course you don't feel right. You are actively being poisoned, slowly but surely, becoming more and more toxic everyday." "Well gee," I thought, "Isn't that dangerous? Or illegal?" The doctor slowly brought her down to 5 milligrams and then planned to wean her off completely. Five milligrams? And she was on 90! Aren't they supposed to know better?
The good news is that my friend's soaring Viagra-induced libido took her mind off her desire to die and gave her something to live for. The problem was that she couldn't concentrate on anything else. That is, until a commercial and its online survey convinced her that she had ADD -- a so-called medical problem that impeded her mind's ability to focus. So her doctor gave her a prescription and told her that she might have trouble sleeping but that she need not worry about it, because he had something for that too.
Now that she was too tired to have sex and sleeping too much to be depressed, I thought we should take matters into our own hands by suggesting that we might as well head over to the East Village to find a dealer of our own — one who didn't take insurance — and buy her some speed.
She cracked a barely perceptible smile as her eyes filled up with tears. Dreading news that the depression was settling back in, I cringed and asked her why she was crying. She said she wasn't and instead that sometimes her eyes watered from the drops the doctor gave her to moisturize them when they dried out from the ADD medicine that kept her awake and the sleeping pills that put her to sleep.
Is it me?
She then assured me there was nothing to fret about, unless of course "the foreign body sensations" kicked in, in which case she was to notify her doctor immediately.
I couldn't even begin to fathom what "foreign body sensations" meant. Would that affect the whole body, or just a specific part? Was she going to vibrate, ache or tingle? Or maybe foreign meant a sort of out-of-body experience. I had to know. So I asked if I could read the label on the package.
Sure enough, she was right. There it was, right on the bottle in black and white along with all of the other side effects. But next to it was something else, a word I had not seen before — pruritus. So I asked Google. Turns out, pruritus is chronic itching of the skin around the anus.
From eye drops!?
Luckily my friend was pruritus-free. Thank God. Otherwise I feared I might find her scooting alongside her dog on the rug. I guess given the circumstances, that would be the best case scenario, considering that at the end of a commercial for one of the drugs she'd been prescribed there is a soft, upbeat melodic voice that says, and I quote, "Side effects include possible fatal events!"
Events? Are they serious? I mean, what happened to the good ole days when we took drugs that actually made us feel better?
I hope you'll join us on Facebook :)